How can I relieve the symptoms of croup?
Your doctor may advise you how to manage the symptoms of croup.
In mild cases of croup, this may be all that is required — the croup will usually go away without treatment within 48 hours, as your child’s immune system will fight the infection.
Your doctor may also prescribe a corticosteroid medicine to help your child’s symptoms.
Keep your child calm
Try to keep your child as calm and comfortable as possible. Holding your child sitting upright in your lap can help to comfort them. Coughing can be distressing for your child. Crying can make your baby cough even more and this can make the symptoms worse temporarily.
Medicines for relieving pain and fever
- Adults and children older than 1 month can take paracetamol.
- Adults and children older than 3 months can take ibuprofen.
- The correct dose of paracetamol or ibuprofen for children is worked out according to how much your child weighs.
- Some people may not be able to take paracetamol or ibuprofen.
- Do not give aspirin for pain or fever to children younger than 12 years, as it may cause serious side effects (e.g. Reye’s syndrome, see below).
- Do not use aspirin for fever in children younger than 16 years. This is because Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children (this is rare, i.e. fewer than 1 in 1000 people will experience the side effect).
Fever alone may not need treatment unless it is causing the child discomfort or they also have pain. Fevers are common in young children, especially if they have a chest infection or after a vaccination. A fever doesn’t necessarily mean your child has a serious illness. In fact, a fever helps the body's immune system to fight infection.
Who can I ask about side effects?
If you’re concerned that you or someone in your care may have had side effects related to a medicine, seek medical advice. People with questions about their medicines or seeking general information about side effects can also call the NPS Medicines Line on 1300 633 424 (Monday-Friday, 9am-5pm).
To report possible side effects call the Adverse Medicine Events (AME) line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).
Some tips for using pain and fever medicines safely
- Paracetamol (or sometimes ibuprofen) is also a common ingredient in some cold and flu medicines, so it is important to check the active ingredients on the label of your medicine to avoid ‘doubling up’ and taking other medicines that also contain paracetamol.
- It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary medicines (herbal, ’natural’, vitamins and mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
- Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.
To choose the best medicine for you or your child, ask your pharmacist or doctor for advice and always read the label on your medicine.
- Respiratory Expert Group. Therapeutic guidelines: Croup. In: eTG complete [online]. Melbourne: Therapeutic Guidelines Limited, 2012 (accessed 12 April 2012).
- Russell KF, Liang Y, O'Gorman K, et al. Glucocorticoids for croup. Cochrane Database of Systematic Reviews 2011, Issue 1. DOI: 10.1002/14651858.CD001955.pub3.
- NHS Choices – croup: www.nhs.uk/Conditions/Croup/Pages/Treatment.aspx (accessed 18 April 2012).